Alert archive / Michigan / Gale Watches in 2017
Gale Watch 13, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this gale watch at Dec 3, 2017, 3:17 AM EST. It took effect at Dec 4, 2017, 4:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 3, 2017, 3:17 AM EST (08:17 UTC)
- In effect from
- Dec 4, 2017, 4:00 AM EST
- Expired
- Dec 3, 2017, 11:20 AM EST
- In force
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
769 WHUS73 KGRR 030817 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 317 AM EST SUN DEC 3 2017 LMZ844>849-031630- /O.NEW.KGRR.GL.A.0013.171204T0900Z-171206T0400Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 317 AM EST SUN DEC 3 2017 ...GALE WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY EVENING... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY EVENING. * WINDS...SOUTH GALES TO 35 KNOTS DEVELOPING LATED TONIGHT AND PERSISTING INTO MONDAY. * WAVES...WAVES BUILDING TO 7 TO 11 FEET...ESPECIALLY NORTH TONIGHT INTO MONDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO 47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. && $$
1 follow-up statement
064 WHUS73 KGRR 031620 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1120 AM EST SUN DEC 3 2017 LMZ844>849-040030- /O.UPG.KGRR.GL.A.0013.171204T0900Z-171206T0400Z/ /O.NEW.KGRR.GL.W.0025.171204T1000Z-171206T0900Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 1120 AM EST SUN DEC 3 2017 ...GALE WARNING IN EFFECT FROM 5 AM MONDAY TO 4 AM EST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT FROM 5 AM MONDAY TO 4 AM EST WEDNESDAY. THE GALE WATCH IS NO LONGER IN EFFECT. * WINDS...SOUTH 10 TO 15 KNOTS REST OF TODAY. SOUTHEAST 15 TO 25 KNOTS TONIGHT INCREASING TO 35 KNOT GALES TOWARD DAYBREAK MONDAY. * WAVES...AROUND A FOOT REST OF TODAY. 1 TO 3 FEET TONIGHT BUILDING TO 4 TO 7 FEET LATE TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ JK
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this gale watch went out at Dec 2, 11:49 PM EST, 3 hours 28 minutes earlier.
Area forecast discussion, Dec 2, 11:49 PM EST, 3 hours 28 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 1149 PM EST Sat Dec 2 2017 LATEST UPDATE... Aviation .SYNOPSIS... Issued at 327 PM EST Sat Dec 2 2017 Fair weather and above normal temperatures will continue through the weekend. There will be a chance of rain and strong gusty winds early Monday through Tuesday, as a deep low pressure system begins to swing through the region. Temperatures will plummet mid-week with measurable lake effect snow possible Wednesday through Thursday. && .UPDATE... Issued at 1030 PM EST Sat Dec 2 2017 Departure of thicker high level clouds is resulting in the formation of some fog (1/2 mile vsby or less in the Fremont and Ludington observations currently), so will update to carry patchy fog through mid morning Sunday. && .SHORT TERM...(This evening through Monday night) Issued at 327 PM EST Sat Dec 2 2017 The weather is looking uneventful through the weekend. A strong low pressure system will be moving through the region early next week. The rain with this low should begin late Sunday night and continue through Monday night. Instability and thunder chances remain low at this time, so limited the weather to precipitation for now. It should also remain too warm through Monday night for any chances for snow. Winds will increase out of the south Sunday night, and may prove problematic for driving Monday into mid week. .LONG TERM...(Tuesday through Saturday) Issued at 327 PM EST Sat Dec 2 2017 The long term period will bring winter weather to the area in earnest for the first time this season. Cold temperatures and lake effect snow will both be at the forefront of the forecast for the entire long term period. Accumulating snowfall is expected along and west of U.S. Highway 131 with temperatures likely not eclipsing 32F from Tuesday night through the end of the work week. A deep longwave trough will be situated over the Great Lakes region Tuesday through Saturday and likely beyond. Two shortwaves phase over the Upper Midwest on Tuesday which creates a rapidly deepening surface low that bottoms out around 970mb's on Tuesday north of Lake Superior. The low pulls cold air from near the pole and drives it south into the Great Lakes. Plenty of instability will be in place as delta t's look to be in the upper teens C to around 20 C the entire long term. No significant synoptic systems will affect our area in the long term, but the lake effect snow machine will run from Tuesday evening into Saturday at least. Periodic upper shortwave trough's will enhance the lake effect through the period. The main question is where and how often these shortwaves move through giving the steady state lake effect a boost. Another significant variable yet to be determined is the amount of moisture available to work with. The longer range models typically under forecast the depth of the moisture. Given the fact that the region will be deep in the cyclonic flow expect the lake effect snows to be fairly healthy. The flow looks to be west or northwest most of the time so accumulations will steadily add up by next weekend in the lakeshore counties. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1130 PM EST Sat Dec 2 2017 VFR conditions will continue through Sunday evening. Skies will become mostly clear overnight. Patchy fog will develop overnight but potential for it to affect any of the terminals is too low to warrant inclusion in any of the terminal forecasts at this time. If patchy fog does develop at any of the terminals overnight conditions may potentially deteriorate to MVFR for a few hours. Wind speeds will remain light at or below 10 kts through Sunday evening. High clouds will move back in Sunday with cloud bases above 12 kft agl. && .MARINE... Issued at 327 PM EST Sat Dec 2 2017 Winds will pick up out of the south on Lake Michigan Sunday night with near gales possible on Monday. Waves may ramp up to over 4 feet north of South Haven Sunday night with waves over 5 feet possible for much of the lake Monday. As conditions are expected to degrade in the third period and may exceed gale criteria, will not issue headlines at this time. && .HYDROLOGY... Issued at 1158 AM EST Sat Dec 2 2017 There is very little change in the going forecast. Precipitation is expected to hold off until late Monday. No flooding is forecast through the next fews days, as most rivers are slowly returning to normal streamflows. Only a couple of locations remain elevated. The upcoming week will feature two relative max areas for precip. One will remain well off to the south over the Tennessee Valley, where 7-day totals could exceed 2 inches. The other will be closer to home, distributed over the Northern Great Lakes, also accumulating around the 2 inch benchmark. Southwest Michigan is conveniently between these maxima with totals generally in the 0.50-1.00 range through Friday night. The majority of the moisture will fall in the form of rain Monday night into Tuesday. Much colder air will race in from the north, resulting in lake effect snow for the second half of the week. Therefore, the earlier round of moisture will be the primary feedback for streams and rivers. Most rises will come through mid and late week. Snowfall through the second half of the week is likely to have little or no contribution to rivers. Fortunately, rivers that are currently elevated across Souther Lower Michigan, may avoid the 1 inch amounts that will may fall north of I-96. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && UPDATE...Meade SYNOPSIS...63 SHORT TERM...63 LONG TERM...Duke AVIATION...Laurens HYDROLOGY...JAM MARINE...63
Hazardous weather outlook, Dec 2, 11:49 PM EST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK National Weather Service Grand Rapids MI 1149 PM EST Sat Dec 2 2017 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074- 030845- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI-Mason-Lake- Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm- Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham- Van Buren-Kalamazoo-Calhoun-Jackson- 1149 PM EST Sat Dec 2 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight Patchy dense fog could lead to sudden reductions in visibility tonight. With temperatures falling below freezing some black ice could form, especially on bridges and overpasses. .DAYS TWO THROUGH SEVEN...Sunday through Friday Lake effect snow showers could impact travel with snowy roads and low visibilities Wednesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Meade
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 3, 3:12 AM EST | Freezing Fog Advisory | GRR | Clare, Isabella, Lake, Mason, Mecosta, Newaygo and 2 more | 6 hr |
| Dec 3, 11:20 AM EST | Gale Warning | GRR | 71 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.